Fentanyl is a powerful synthetic opioid painkiller, which is prescribed in select, specific cases to manage pain. However, in the past few years, illicit designer versions of fentanyl have entered the black market in the US and Canada, and they are causing numerous overdoses.

fentanyl overdose

Fentanyl: Prescription and Illicit Versions

fentanyl is 100 times stronger than morphine

In a medical setting, fentanyl is 50-100 times more powerful than morphine. The Drug Enforcement Administration (DEA) lists it as a Schedule II drug, because it does have important medical uses, but it is also very addictive. Prescriptions for fentanyl are used to treat people who have chronic pain or intense pain from an injury, who may have developed a tolerance to other opioid narcotics. The medication is administered through transdermal patches, nasal sprays, injections, or lozenges. These applications typically allow fentanyl to fight breakthrough pain other opioids can’t control. They may also be on a time-release schedule, so the medication remains in the system for hours and controls pain.

People who struggle with opioid addiction may abuse fentanyl by attempting to bypass the time-release aspects. For example, if a person removes the fentanyl from a Duragesic transdermal patch and injects the medication, they will consume the entire dose of fentanyl at once rather than allowing it to seep through the skin into the bloodstream slowly over time. This is very dangerous, and it can lead to overdose.

When a person overdoses on fentanyl, the very first step should be to call 911 and get emergency help. Oftentimes, first responders may administer naloxone to reverse the overdose; however, further medical treatment is required.

Fentanyl Overdoses Increasing Due to Diversion and Designer Fentanyl

Illicit use of fentanyl was first recorded in the 1970s. Originally, this meant that the prescription medication was being diverted through theft and illegal sales of legitimate prescriptions. However, the DEA and the National Heroin Threat Assessment Summary noted that, since 2013, a spike in overdose deaths from illegal drugs had been tied to fentanyl lacing other substances. This was not just prescription fentanyl, but nonpharmaceutical fentanyl (NPF) or fentanyl analogs like acetyl fentanyl. Because of the dangers these analog fentanyls pose, the DEA has listed them as Schedule I drugs.

NPFs are 30-50 times more powerful than heroin. They are sold alone or, more commonly, laced in substances like heroin or cocaine. NPF enhances the effects of the other illicit substance, which can much more rapidly lead to overdose. The National Forensic Laboratory found 942 fentanyl submissions in 2013, which increased to 3,344 in 2014.

Even more recently, fentanyl has been disguised and illegally sold as other commonly abused prescription drugs, like Xanax. In some cases, the dangerous drug was disguised as Pez candy. The individuals who were victims of this deceit did not know they were taking fentanyl and quickly overdosed because they had no tolerance to opioid medications.

Symptoms of a Fentanyl Overdose

When a person suffers an overdose related to fentanyl, they may or may not remain conscious. Opioid drugs like fentanyl induce sleepiness and confusion, so the person is likely to fall asleep and will not wake up from regular stimuli like shaking or speaking to them. Consciousness is not the only indication of a fentanyl overdose, however. Other symptoms include:

  • Pinpoint pupils that do not respond to light changes
  • Slow, shallow, or stopped breathing
  • Bluish tint around the lips or under the fingernails
  • Cold or clammy skin
  • Drowsiness, dizziness, or loss of coordination
  • Extreme confusion
  • Changes in heart rate

All opioids reduce breathing rate to a certain extent, and they can change heart rate as well. When a person overdoses on an opioid like fentanyl, their breathing can become depressed to the point that their brain does not get enough oxygen and will begin to shut down organ systems. Blood pressure and heart rate changes can also lead to a heart attack.

Steps to Help Someone Suffering a Fentanyl Overdose

If a person might be suffering from a fentanyl overdose, it is extremely important to call 911. Emergency medical attention is the only way to save a person’s life in this instance. Emergency responders will attempt to stabilize the individual, and the emergency room will work to prevent damage to the body that could lead to death or long-term effects.

There are a few other steps that can help in the event of an overdose, but these should only be performed after calling for emergency medical help.

1. It might be possible to use naloxone to reverse the overdose. If the person has Narcan (nasal spray) or a naloxone injection, give them the dose. Although it is not very common for people who take opioids like fentanyl to carry their own naloxone, lawmakers and medical professionals are pushing for more people to be trained to carry this overdose-reversing medication.Naloxone binds to the opioid receptors in place of fentanyl, which can temporarily reverse the opioid overdose; however, it is important to note that this reversal is temporary. Naloxone’s half-life is much shorter than that of any opioid, so without emergency medical attention, the person will likely begin to overdose again. Fentanyl and the illegal, designer fentanyl analogs are very powerful and often require multiple doses of naloxone, administered by medical professionals, to reverse the overdose.

2. Since fentanyl depresses breathing, rescue breathing might be appropriate for those who are trained to perform it.

3. Keep the person away from fentanyl or other intoxicating substances. If they have a fentanyl patch on, remove it immediately. If they were using a fentanyl lozenge, remove that from their mouth. However, do not make the person vomit to remove fentanyl from their stomach; a person undergoing an overdose is more likely to choke on their vomit. Medical professionals may pump the person’s stomach once they reach the emergency room.

4. Keeping the person warm might help, if the 911 responder suggests this. However, do not put the person in a shower or bathtub, whether warm or cold. Do not use cold water to try to wake the person up, as this can lower body temperature to a dangerous point.

Once the person reaches the emergency room, medical professionals may administer IV fluids, more naloxone, breathing apparatuses, or pump the person’s stomach. There are many ways that emergency medical responders can help a person suffering from a fentanyl overdose. At-home overdose remedies are unlikely to be effective and could further endanger the person’s life. Always call for professional help.

get help